I saw your post and wanted to respond because I can relate (somewhat). My child was on Quillivant XR from the time he was five until this past June when we took him off the medication for the summer for the first time (he’s now nine). We started him on Quillivant in the first place because he was too young at the time to manage to swallow pills. The older he got, the less amount of time the Quillivant would last, and the higher we went up on his dose the worse the negative side effects would get.
I’m sure you are probably looking for advice from the physicians on this website, but I wanted to express my empathy. My son had this problem, too, but the Quillivant stopped working effectively for him during all hours, not just in the afternoons. It took a while for me to realize that the medication had stopped working for my son, and I’m glad that you’re already evaluating all possibilities as to why your son is struggling in his after school care program.
As a parent, I can suggest this: If you are able to do so, I would ask the after school care coordinator and/or teachers what exactly goes on in after care. Does your son struggle more when their activities are less structured (what exactly are they doing during play-time), or is something else going on that your son dislikes? The teachers may be able to give you a better idea of what exactly is going on and/or keep a closer watch to see what’s happening to upset your son and provoke him into fighting.
As to the medication: I’m not a doctor, of course, but based on the experiences I’ve had: Depending on how long the Quillivant is lasting in his system will help his doctor decide whether to bump up his Quillivant dose or start him on a short-acting medication in the afternoons. If he isn’t having any trouble during school hours and the Quillivant continues to stay in his system all the way through the school day, he may be fine on the Quillivant dose he’s on and may just need something else in the afternoons to help him through the rest of his day. The doctor that my son was seeing at the time had suggested giving him a second medication in the afternoons, though we never took that doctor up on her offer. If the amount of time the Quillivant lasts in your son’s system continues to decrease, however, it is likely that his doctor may want to increase the Quillivant dose.
I don’t know if any of this has helped, but I hope it does. I wish you and your son the best of luck. My heart goes out to you both; the struggle to find the right dosage of medication is tricky, and the debate as to what to do about problems that arise can be maddening.
- This reply was modified 3 years, 11 months ago by craddocksa.